Alert archive / Colorado / Red Flag Warnings in 2023
Red Flag Warning 48, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Oct 25, 2023, 3:00 PM MDT for Huerfano County, Las Animas County, Pueblo County, Colorado. It took effect at Oct 26, 2023, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 25, 2023, 3:00 PM MDT (21:00 UTC)
- In effect from
- Oct 26, 2023, 11:00 AM MDT
- Expired
- Oct 26, 2023, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pueblo, CO
Counties Huerfano County, CO, Las Animas County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
639 WWUS85 KPUB 252100 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 300 PM MDT Wed Oct 25 2023 COZ229-230-261300- /O.UPG.KPUB.FW.A.0039.231026T1700Z-231027T0100Z/ /O.NEW.KPUB.FW.W.0048.231026T1700Z-231027T0100Z/ Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 300 PM MDT Wed Oct 25 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 229 AND 230... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 7 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 229 and 230. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ228-261300- /O.NEW.KPUB.FW.W.0048.231026T1700Z-231027T0100Z/ Pueblo County Including Pueblo- 300 PM MDT Wed Oct 25 2023 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 228... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 11 AM to 7 PM MDT Thursday. * Affected Area...Fire Weather Zone 228. * Winds...Southwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 14 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
4 follow-up statements
117 WWUS85 KPUB 260939 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 339 AM MDT Thu Oct 26 2023 COZ228>230-270100- /O.CON.KPUB.FW.W.0048.231026T1700Z-231027T0100Z/ Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 339 AM MDT Thu Oct 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 228... * Affected Area...Fire Weather Zones 228, 229 and 230. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 14 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Hodanish
813 WWUS85 KPUB 260955 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 355 AM MDT Thu Oct 26 2023 COZ228>230-270100- /O.CON.KPUB.FW.W.0048.231026T1700Z-231027T0100Z/ Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 355 AM MDT Thu Oct 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 228, 229, AND 230... * Affected Area...Fire Weather Zones 228, 229 and 230. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 14 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
322 WWUS85 KPUB 262058 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 258 PM MDT Thu Oct 26 2023 COZ228>230-270100- /O.CON.KPUB.FW.W.0048.000000T0000Z-231027T0100Z/ Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 258 PM MDT Thu Oct 26 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 228, 229, AND 230... * Affected Area...Fire Weather Zones 228, 229 and 230. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
778 WWUS85 KPUB 270038 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 638 PM MDT Thu Oct 26 2023 COZ228>230-270145- /O.EXP.KPUB.FW.W.0048.000000T0000Z-231027T0100Z/ Pueblo County Including Pueblo- Huerfano County Including Walsenburg- Western Las Animas County Including Trinidad and Thatcher- 638 PM MDT Thu Oct 26 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 228, 229, AND 230... Winds have begun to weaken across the area and relative humidities will quickly increase this evening into tonight, bringing us below criteria. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Oct 25, 12:27 PM MDT, 2 hours 33 minutes earlier.
Area forecast discussion, Oct 25, 12:27 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1227 PM MDT Wed Oct 25 2023 .SHORT TERM...(Today and tonight) Issued at 347 AM MDT Wed Oct 25 2023 Key Messages: 1) Some low clouds/fog over parts of far eastern plains this AM. Currently...Quite a bit of clouds noted over the eastern 2/3rds of the CWA early this morning. Most of the clouds were in the mid to high category, although low clouds/fog were likely sneaking into Kiowa county per IFR fog probability product. The western 1/3rd of the cwa was clear. Today... Mid level clouds will gradually push east and should be out of the region by early afternoon. As for the low clouds, dont expect the low cigs/fog to make it too far west at the T/Td spreads are still pretty high over the eastern plain METAR sites, but wouldn't be too surprised if KLAA gets some lower clouds towards sunrise. KITR at 2 am had a 005 cig). Otherwise, another nice day is expected later today, especially after the clouds move out of the region. The only exception could be a low chance of some showers/isold -tsra over the southern Sangres. Anticipate max temps in the M60s to M70s across the plains with mid 60s over the valleys. Tonight... Mostly clear skies with min temps in the 40s across the plains, 20s valleys and mtns. The only exception could be out over the far eastern plains again late tonight where some low clouds/fog may develop. .LONG TERM...(Thursday through Tuesday) Issued at 347 AM MDT Wed Oct 25 2023 Key Messages: 1) Isolated snow showers along the central mountains, with dry and warm conditions elsewhere for the area Thursday. 2) Possible critical fire weather conditions Thursday afternoon along the southern I25 corridor. 3) High confidence (70-90%) in a pattern change, with much colder air and wintry precipitation for much of southern Colorado this weekend. 4) Drier conditions with a warming trend expected early next week. Thursday: Thursday will bring a relatively quiet weather day to southern Colorado, with the exception of some central mountains snow and possibly fire weather conditions. Flow across the area will take on a more southwesterly component behind and an exiting cut-off low and ahead of a large long wave trough. Overall, forcing will remain minimal with this flow, and given that, dry conditions are expected for much of southern Colorado. The exception to this will be along the central mountains, where isolated snow showers are expected late in the day as forcing does start to increase ahead of the aforementioned long wave troughing. This pattern will also bring an uptick in winds to the area, especially along and west of the I25 corridor, where the pressure gradient will be tightest from developing lee troughing. With the rise in winds, some drier air will become mixed to the surface, especially along the leeward side of the mountains. The windy conditions coupled with the drier air may allow for critical fire weather conditions to materialize during the day, particularly along the southern I25 corridor. Looking at temperatures, another warm day is anticipated for southern Colorado, as the southwesterly winds hold a cold front just to the north of the area. Given downsloping winds, and mostly clear skies, much of the region will warm to above average temperatures for this time of year. Friday - Sunday: The end of the work week and through the weekend will bring active weather to southern Colorado, with more Winter than Fall like weather for the area. The aforementioned long wave trough, with embedded short waves, will be sagging towards and over southern Colorado during this period. Ensemble model guidance remain in strong agreement about this solution, leading to continued high confidence (70-90%) in this pattern evolution. This flow is still anticipated to bring a significant drop in temperatures to the area, along with wintry weather for many areas of southern Colorado. Looking at temperatures, the first drop is expected Friday, as the previously mentioned cold front from Thursday is pushed southward as a broad short wave along the outer periphery of the long wave trough drifts across the area. This will drop southern Colorado to below average temperatures for this time of year both Friday and Saturday. While there is still some uncertainty in how temperatures materialize Saturday given some southwesterly winds possibly mixing out the cold air, more so than not, the heavier cold air wins, so a cool day is still anticipated Saturday for most. As the longwave trough starts pushing across the area late Saturday, another and stronger cold front will become shoved southward. This will tank temperatures quickly across the region, with some of the coldest air yet this Fall season, especially for areas along and east of the I25 corridor. Now, as for precipitation, confidence remains high (70- 90%) that precipitation will increase across the area, with high confidence (70-90%) in precipitation type and coverage west of the I25 corridor, and medium confidence (50-70%) in precipitation type and coverage along and east of the I25 corridor. Across the mountains and valleys, scattered to numerous snow and rain/snow mix showers are expected throughout this period, especially Saturday and through Sunday as the long wave trough passes overhead. Across the lower elevations, a spread of precipitation typing is anticipated. Areas along the I25 corridor are expected to remain isolated to scattered light snow pockets as deeper cold air overspreads this area, and upsloping winds develop behind the second cold front, and synoptic support increases. Across the eastern plains, particularly the far southeastern plains, isolated to scattered pockets of wintry mix showers is likely, as the shallow cold air floods across the area, but isentropic ascent develops a minor elevated warm nose. This means freezing rain/drizzle and sleet will be possible over these areas. Regardless, any of these precipitation types can cause hazardous driving conditions, and travel should be done with extra care Saturday evening and through Sunday. Monday - Tuesday: For the start of next week, a downtrend in active weather is expected for the area. Synoptically, a ridge will begin to develop and expand behind the long wave trough, which ensemble model guidance are in good agreement on, leading to high confidence (70-90%) on this pattern evolution. This ridging flow will increase the subsidence across southern Colorado, and given that, much drier conditions are anticipated for the area. As for temperatures, a slow warming trend is expected for southern Colorado. Temperatures will still remain below average for the time of year, but with the ridge and clearing skies, each day is anticipated to be progressively warmer than the previous one. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1227 PM MDT Wed Oct 25 2023 VFR conditions are expected at all three TAF sites, KCOS, KPUB, and KALS for the next 24 hours. Southwesterly winds are expected at KALS, with gusts up to 20kt at times. Southeasterly winds are expected at KCOS and KPUB, with gusts up to 20kt at times. && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Thursday morning through Thursday evening for COZ229-230. && SHORT TERM...HODANISH LONG TERM...SIMCOE AVIATION...EHR
Hazardous weather outlook, Oct 25, 3:59 AM MDT, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Pueblo CO 359 AM MDT Wed Oct 25 2023 COZ058>089-093>099-261000- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 359 AM MDT Wed Oct 25 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Critical fire weather conditions will be possible along the southern I25 corridor Thursday afternoon given gusty winds and low humidity values. Well below seasonal temperatures are expected this weekend, especially Saturday through Monday morning, as some of the coldest air this Fall season spreads across the area. Precipitation is expected to increase, with snow and rain/snow showers across the mountains and valleys, light snow along the I25 corridor, and wintry mix showers across the eastern plains. While precipitation is expected to be light, it can still cause hazardous travel conditions and extra care should be taken while traveling, particularly Saturday evening through Sunday. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 34/SIMCOE
Nearby
Red Flag Warnings in Colorado, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.